Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 167, NWS St. Louis, MO

July 20, 2015Iron County, Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 20, 2015, 5:02 PM CDT for Iron County, Madison County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 5:02 PM CDT (22:02 UTC)
Expired
Jul 20, 2015, 5:45 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO

The radar

The St Louis radar (KLSX), 151 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WUUS53 KLSX 202202
SVRLSX
MOC093-123-202245-
/O.NEW.KLSX.SV.W.0167.150720T2202Z-150720T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...
  SOUTHEASTERN IRON COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 545 PM CDT

* AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ANNAPOLIS...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANNAPOLIS...SACO...DES ARC...VULCAN...CHLORIDE AND SABULA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3727 9065 3731 9075 3737 9075 3738 9076
      3748 9076 3742 9040 3732 9045 3732 9055
      3727 9055
TIME...MOT...LOC 2201Z 284DEG 17KT 3736 9066 

HAIL...0.75IN
WIND...60MPH
 
$$

KANOFSKY
3 follow-up statements
444 
WWUS53 KLSX 202217
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT MON JUL 20 2015

MOC093-123-202245-
/O.CON.KLSX.SV.W.0167.000000T0000Z-150720T2245Z/
MADISON MO-IRON MO-
517 PM CDT MON JUL 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN MADISON AND SOUTHEASTERN IRON COUNTIES IN
SOUTHEASTERN MISSOURI...

AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SAM A BAKER
STATE PARK...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SACO...DES ARC AND VULCAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3727 9065 3730 9070 3746 9066 3742 9040
      3732 9045 3732 9055 3727 9055
TIME...MOT...LOC 2217Z 284DEG 17KT 3734 9057 

HAIL...0.75IN
WIND...60MPH
 
$$

KANOFSKY
977 
WWUS53 KLSX 202235
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT MON JUL 20 2015

MOC093-123-202245-
/O.CON.KLSX.SV.W.0167.000000T0000Z-150720T2245Z/
MADISON MO-IRON MO-
535 PM CDT MON JUL 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN MADISON AND SOUTHEASTERN IRON COUNTIES IN
SOUTHEASTERN MISSOURI...

AT 535 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SACO...MOVING
EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3732 9061 3744 9052 3742 9040 3732 9045
      3732 9055 3727 9055
TIME...MOT...LOC 2235Z 284DEG 17KT 3732 9046 

HAIL...0.75IN
WIND...60MPH
 
$$

KANOFSKY
881 
WWUS53 KLSX 202240
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
540 PM CDT MON JUL 20 2015

MOC093-123-202250-
/O.EXP.KLSX.SV.W.0167.000000T0000Z-150720T2245Z/
MADISON MO-IRON MO-
540 PM CDT MON JUL 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN IRON COUNTIES IN SOUTHEASTERN MISSOURI WILL EXPIRE AT
545 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ST LOUIS .

LAT...LON 3732 9061 3744 9052 3742 9040 3732 9045
      3732 9055 3727 9055
TIME...MOT...LOC 2238Z 284DEG 17KT 3732 9046 

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:58 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 20, 3:58 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT MON JUL 20 2015

.SHORT TERM:  (THROUGH LATE TONIGHT)
ISSUED AT 356 PM CDT MON JUL 20 2015

 (TONIGHT)

TWO AREAS OF CONCERN FOR THIS EVENING FOR CONVECTION. BELIEVE
PRIMARY AREA IS OVER SOUTHERN SECTIONS OF THE CWA, WHERE OUTFLOW
FROM MORNING STORMS IS IN THE PROCESS OF INTERACTING WITH THE
INCREASING INSTABILITY OF THE PRISTINE AIRMASS SOUTH OF THE
OUTFLOW, WITH MLCAPES OF 3000-4000 J/KG ALONG THE MO/AR BORDER.
NOT EXACTLY SURE WHERE THE EAST-WEST AXIS OF THIS CONVECTION WILL
BE, BUT PERHAPS THE ECHOES NOW SHOWING UP NE OF KSGF WILL BE THE
START. AT ANY RATE, HAVE HELD ONTO LIKELY POPS ACROSS OUR SOUTHERN
AREAS EARLY THIS EVENING FOR THIS THREAT. DUE TO THE EXTREME
INSTABILITY, THERE WILL CERTAINLY BE A THREAT OF SEVERE WEATHER IN
THE FORM OF HAIL AND STRONG WINDS FOR A TIME EARLY THIS EVENING.

MEANWHILE, A SECOND AREA OF CONVECTION HAS BEGUN TO BUBBLE ALONG
THE COLD FRONT OVER SOUTHEAST IA, WHERE AMS IN THE WAKE OF THE
MORNING CONVECTION HAS RECOVERED A BIT AND SOME SHORTWAVE ENERGY
IS ENHANCING UVV ALONG THE FRONTAL ZONE. HIGHEST POPS WITH THIS
ACTIVITY SHOULD BE EARLY THIS EVENING OVER OUR FAR NORTHERN
COUNTIES DURING MAX INSTABILITY. POPS SHOULD THEN GRADUALLY WANE
AS THE EVENING PROGRESSES AS INSTABILITY DECREASES AND ITS
CERTAINLY POSSIBLE THAT MUCH OF THE CONVECTION WILL DISSIPATE AS
IT ENCOUNTERS THE RAIN-COOLED AIRMASS NORTH OF I-70.
HOWEVER, GIVEN THIS SUMMERS TENDENCY FOR PRECIP, WILL CARRY SOME
MENTION OF POPS UNTIL FROPA OCCURS.

TRUETT

.LONG TERM:  (TUESDAY THROUGH NEXT MONDAY)
ISSUED AT 332 PM CDT MON JUL 20 2015

NO MAJOR CHANGES TO FORECAST HEADING INTO THE MIDDLE OF THE WEEK.
CONSENSUS OF 12Z RUNS PUSHES THE COLD FRONT A BIT FURTHER SOUTH
TOMORROW BEFORE IT STALLS OUT, WHICH IN TURN SUPPRESSES THE
CONVECTION A BIT FURTHER SOUTH FOR TOMORROW AND TOMORROW NIGHT.
AS A RESULT HAVE TRIMMED POPS A BIT OVER OUR SOUTHERN COUNTIES.

OTHERWISE, TODAYS NWP OUTPUT REMAINS IN AGREEMENT WITH EARLIER
SOLUTIONS THAT RIDGE WILL SLOWLY REBOUND OVER THE CENTRAL CONUS,
ALLOWING FRONTAL BOUNDARY TO BEGIN DRIFTING BACK NORTH. WEAK LIFT
ASSOCIATED WITH THE FRONT WILL LIKELY LEAD TO SEVERAL MORE ROUNDS
OF CONVECTION IN THE WEDNESDAY NIGHT-FRIDAY TIME FRAME. SINCE
THESE STORMS WILL BE MOVING VERY SLOWLY BENEATH THE UPPER RIDGE,
AND THEY WILL CONTINUE TO BE FUELED BY A VERY MOIST AIRMASS, WE
WILL CERTAINLY HAVE TO BE ON THE LOOKOUT FOR ADDITIONAL HEAVY
RAINFALL.

THE AFOREMENTIONED FRONTAL BOUNDARY SHOULD LOSE SOME OF ITS
IDENTITY AS WE HEAD INTO THE LATTER PART OF THE WEEK AS HEIGHTS
CONTINUE TO BUILD. HOWEVER SOME VESTIGES OF THIS FEATURE WILL
LINGER OVER THE AREA, AND WITH THE UPPER AIR PROGS INDICATING VERY
WEAK FEATURES RIPPLING THROUGH THE MID MISSISSIPPI VALLEY EXTENDED
PART OF THE FORECAST REMAINS SEASONABLY HOT, WITH LOW POPS IN MOST
AREAS.

TRUETT

&&

.AVIATION:  (FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1235 PM CDT MON JUL 20 2015

MAIN RAIN SHIELD HAS EXITED TAF SITES, SO KEPT TAFS DRY FOR NOW.
DID KEEP VICINITY THUNDERSTORMS AT KUIN AND KCOU AS FRONT MOVES
THROUGH LATER THIS AFTERNOON. OTHERWISE, VFR CONDITIONS WITH SOUTH
WINDS VEERING TO THE WEST THEN NORTH THROUGH THE FORECAST PERIOD.

SPECIFICS FOR KSTL:
MAIN RAIN SHIELD HAS EXITED METRO AREA, SO KEPT TAF DRY FOR NOW.
MAY NEED TO ADD VICINITY THUNDERSTORMS MENTION AS FRONT MOVES
THROUGH THIS EVENING. OTHERWISE, VFR CONDITIONS WITH SOUTH WINDS
VEERING TO THE WEST BY 00Z TUESDAY THEN NORTH BY 13Z TUESDAY.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 20, 4:22 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT MON JUL 20 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
422 PM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVER SOUTHEAST MISSOURI THIS
EVENING...AND A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. ELSEWHERE...SCATTERED NON-SEVERE
THUNDERSTORMS ARE POSSIBLE.

MAJOR FLOODING IS ONGOING ALONG THE ILLINOIS RIVER FROM LA GRANGE
LOCK AND DAM SOUTHWARD TO THE CONFLUENCE WITH THE MISSISSIPPI
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL BE LIMITED TO SOUTHEAST MISSOURI TUESDAY
THROUGH WEDNESDAY...AND THEN GRADUALLY EXPAND NORTHEAST OVER THE
REMAINDER OF THE REGION ON WEDNESDAY NIGHT...THURSDAY...AND INTO
THURSDAY NIGHT.

A FEW THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE AREA ON
FRIDAY...AND INTO THE UPCOMING WEEKEND.

MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER
THROUGH MUCH OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY EARLY THIS EVENING OVER
SOUTHERN MISSOURI...ALONG AND ESPECIALLY SOUTH OF A
ROLLA...FARMINGTON LINE.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:49 PM CDTRiver Flood WarningLSXLewis3 days
Jul 19, 9:21 PM CDTRiver Flood WarningLSXLewis48 hr
Jul 20, 3:36 AM CDTFlash Flood WarningLSXReynolds6 hr
Jul 20, 7:28 AM CDTFlash Flood WarningLSXMoniteau6 hr
Jul 20, 9:43 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis47 min
Jul 20, 6:00 PM CDTTornado WarningLSXIron, Madison14 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.